Idaho, 2006

Hail in Idaho, May 20, 2006

May 20, 2006 · NWS MSO · 1 event in 1 county or zone

Nickel size hail and several mature fir trees reported blown down by strong thunderstorm near Weippe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Nickel size hail and several mature fir trees reported blown down by strong thunderstorm near Weippe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 20, 1:53 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 20, 1:53 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SAT MAY 20 2006

.SHORT TERM...TONIGHT THROUGH MONDAY...PLENTY OF SHALLOW CONVECTION
GETTING GOING THIS AFTERNOON IN THE WAKE OF A WEATHER FEATURE NOW
EAST OF THE DIVIDE. LAPSE RATES IN THE 9-10C/KM EXTEND UP TO
ABOUT 12-15K FEET WITH A STABLE LAYER ABOVE THAT. ISOLATED SHOWERS
AND EVEN A FEW EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE
EVENING HOURS. A FULL-LATITUDE TROUGH OFF THE WEST COAST WILL
CONTINUE THROUGH THE PERIOD WITH A SOUTHERLY OVER THE INTER-
MOUNTAIN REGION. ABOVE NORMAL TEMPERATURES WILL CONTINUE WITH
CONVECTION RAMPING UP DURING THE AFTERNOON AND EVENING HOURS.

.LONG TERM...MONDAY NIGHT THOUGH SATURDAY...LITTLE CHANGE TO PREVIOUS
FORECAST. MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM. THE
MAIN FEATURE THROUGH THE END OF NEXT WEEK WILL BE A LOW PRESSURE
SYSTEM NOW FORMING OVER THE ALEUTIAN ISLANDS. BY EARLY NEXT WEEK
THIS LOW WILL BE PARKED OFF THE BRITISH COLUMBIA COAST. A LOW
PRESSURE TROUGH ASSOCIATED WITH THIS FEATURE IS EXPECTED TO MOVE
THROUGH THE NORTHWEST MONDAY NIGHT. THIS SHOULD BRING THE BEST
CHANCE FOR WIDESPREAD PRECIPITATION AS WELL AS COOLER TEMPERATURES
TO THE NORTHERN ROCKIES. WITH THIS LOW STAYING OFFSHORE ALL NEXT
WEEK...SOUTHWEST FLOW WILL SET OVER THE NORTHWEST. THIS WILL BRING
WARM MOIST AIR INTO CENTRAL IDAHO AND WESTERN MONTANA...MAINLY
RESULTING IN AFTERNOON MOUNTAIN CONVECTION AND SHOWERS. THE BEST
CHANCE FOR THUNDERSTORMS LOOKS TO BE OVER SOUTHWEST MONTANA AND
LEMHI COUNTY IDAHO DURING THE MIDDLE OF THE WEEK.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
OBSCURE MOUNTAINS THIS EVENING...THEN CONDITIONS ARE EXPECTED TO
IMPROVE. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.HYDROLOGY...ALTHOUGH RIVERS ARE RUNNING AT HIGH VOLUMES AT
PRESENT...MOST ARE EXPECTED TO CREST SOMETIME THIS WEEKEND OR
EARLY NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING FOR THE BITTERROOT RIVER NEAR VICTOR IN RAVALLI COUNTY...
  ...FLOOD WARNING FOR THE BITTERROOT RIVER NEAR MISSOULA IN
     MISSOULA COUNTY...
  ...FLOOD WATCH FOR THE YAAK RIVER NEAR TROY IN LINCOLN COUNTY...
  ...FLOOD WATCH FOR THE NORTH FORK OF THE FLATHEAD RIVER NEAR
     POLEBRIDGE...
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM...STEGEMILLER
AVIATION...MSJ
Hazardous weather outlook, May 20, 2:15 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
315 PM MDT SAT MAY 20 2006

IDZ005>010-MTZ001>007-043-211000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
215 PM PDT SAT MAY 20 2006 /315 PM MDT SAT MAY 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVERS CONTINUE TO RUN HIGH THROUGH THE REGION TODAY. PLEASE SEE THESE
HYDROLOGY PRODUCTS FOR FURTHER DETAILS:

GTFFLWMSO GTFFFAMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS REMAIN A THREAT OVER THE REGION THIS
WEEK...WITH THE BEST POTENTIAL FOR STORMS BEING SUNDAY AND MONDAY
AFTERNOON.

HYDROLOGY CONCERNS REMAIN THROUGH THE MIDDLE OF NEXT WEEK AS WELL.
PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS:

GTFFLWMSO GTFFFAMSO GTFRVSMSO

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 169 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clearwater

When
May 20, 3:43 PM MST to 3:45 PM MST
Where
Clearwater County, 3 mi S of Weippe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -115.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510117.